Alert archive / Pennsylvania / Special Weather Statements in 2017

Special Weather Statement, NWS Philadelphia/Mount Holly

August 12, 2017Berks County, Pennsylvania

NWS Philadelphia/Mount Holly issued this special weather statement at Aug 12, 2017, 5:00 PM EDT for Berks County, Pennsylvania. It was in force for 60 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 12, 2017, 5:00 PM EDT (21:00 UTC)
Expired
Aug 12, 2017, 6:00 PM EDT
In force
60 min
Issued by
NWS Philadelphia/Mount Holly

County Berks County, PA

The radar

The Philadelphia radar (KDIX), 152 km from the middle of the area, began a volume at 21:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Washington/Dulle, VA (KIAD), launched 12:00Z, 9.0 hours before the alert went out and 199 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Washington/Dulle, VA at 12:00Z on 2017-08-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 248 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Washington/Dulle, VA at 12:00Z on 2017-08-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 12 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
248 J/kg
Mixed-layer CIN
-78 J/kg
Mixed-layer LCL
772 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
12 m²/s²
0-3 km storm-relative helicity
78 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

905 
WWUS81 KPHI 122100
SPSPHI

Special Weather Statement
National Weather Service Mount Holly NJ
500 PM EDT SAT AUG 12 2017

PAZ060-122200-
Berks-
500 PM EDT SAT AUG 12 2017

...A STRONG THUNDERSTORM WILL AFFECT BERKS...

At 459 PM EDT, a strong thunderstorm was located over Avon, or near
Myerstown, moving east at 25 mph.

Winds up to 50 mph are possible with this storm.

Locations impacted include...
Reading, Wyomissing, Birdsboro, Kutztown, Hamburg, Fleetwood, Sinking
Spring, Laureldale, Womelsdorf, Wernersville, Newmanstown, Leesport,
Shoemakersville, Bernville, Lyons, Strausstown, Spring Ridge,
Fairview Hgts, Shillington and West Reading.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4052 7634 4052 7625 4053 7622 4057 7572
      4056 7571 4020 7577 4019 7579 4023 7602
      4036 7621 4037 7623 4049 7643
TIME...MOT...LOC 2059Z 278DEG 21KT 4037 7637 

$$

Meola

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before this special weather statement went out at Aug 12, 3:56 PM EDT, 1 hour 4 minutes earlier.

Area forecast discussion, Aug 12, 3:56 PM EDT, 1 hour 4 minutes before
Area Forecast Discussion
National Weather Service Mount Holly NJ
356 PM EDT Sat Aug 12 2017

.SYNOPSIS...
A cold front over central Pennsylvania this afternoon will move
eastward through the area tonight. The front will stall to our south
late this weekend into early next week while high pressure builds in
from the Great Lakes. A weak disturbance may progress through the
Mid Atlantic on Tuesday before high pressure returns Wednesday. The
high moves offshore by Thursday as the next storm system tracks
across the Upper Midwest. This area of low pressure may track over
the area or nearby to our north Thursday night or Friday. A cold
front with this system may stall as it reaches our area heading into
the beginning of next weekend.

&&

.NEAR TERM /UNTIL 6 AM SUNDAY MORNING/...
A cold front extended from western New York and western Pennsylvania
southwestward to the Tennessee River Valley at mid afternoon. The
boundary will continue to move to the east and it should pass
through eastern Pennsylvania, northeastern Maryland, Delaware and
New Jersey late tonight.

Showers and thunderstorms were ahead of the cold front in the
Susquehanna River Valley at mid afternoon. The convection is
forecast to move across our region during the late afternoon and
evening hours. Conditions continue to destabilize in eastern
Pennsylvania where breaks have developed in the cloud cover. Surface
based CAPE values will likely rise to 1000 to 1500 J/kg there. Due
to the increasing instability and the potential for strong to severe
thunderstorms, our counties in eastern Pennsylvania are under a
Severe Thunderstorm Watch until 9:00 PM. The New Jersey counties of
Warren and Hunterdon are in the watch, as well. The showers and
thunderstorms should reach the remainder of New Jersey toward or
after dark so there is expected to be some weakening of the
convection at that time along with a diminishing threat of severe
weather.

The ongoing showers and thunderstorms in northeastern Maryland and
Delaware are expected to continue into the evening. While they have
been efficient rain producers, they should not reach severe levels.

Most of the precipitation should be off the coast by midnight.
Lingering low clouds and patchy light fog are possible overnight
with some clearing anticipated toward morning.

A light south to southwest wind this evening is forecast to become
west to northwest with the arrival of the cold front. Minimum
temperatures will likely favor the 60s.

&&

.SHORT TERM /6 AM SUNDAY MORNING THROUGH 6 PM SUNDAY/...
Surface high pressure is forecast to build into our region from the
west for Sunday. We are anticipating a mostly sunny sky with perhaps
some high clouds lingering over our southeastern counties for a time.

The wind is expected to be from the northwest around 5 to 10 MPH for
much of the day. Maximum temperatures are forecast to be mostly in
the lower and middle 80s. Readings should not get above the 70s in
the elevated terrain of the Poconos and northwestern New Jersey.

&&

.LONG TERM /SUNDAY NIGHT THROUGH SATURDAY/...
The front that moves through our area tonight is expected to stall
to our south across the lower Delmarva Peninsula Sunday night.
Models show a wave of low pressure developing along this front near
southeastern VA early Monday. Backed flow from the south ahead of
this low may cause the front to return back northward over Delmarva.
How far north the warm front makes it will depend on how quickly the
low deepens. The models have not come into much better agreement
with the latest 12Z runs, so there is still considerable uncertainty
in the forecast regarding how far north showers spread into our area
on Monday. Low chance PoPs are confined to south and east of
Philadelphia on Monday with the highest PoPs (40 percent) residing
in eastern MD, southern DE and SE NJ for the afternoon and evening
hours. Near normal temps can be expected.

A chance for showers Tuesday afternoon/evening in association with a
shortwave trough moving through the northern Mid-Atlantic region.
Despite the presence of organized (albeit modest) lift on the
synoptic scale that arrives close to peak heating, moisture (sfc
dewpoints in the lower 60s and PWATs less than 1.5") and instability
(MLCAPE 500 J/kg or less) appear to be the limiting factors for
robust convection. Will keep thunderstorms mentioned in the forecast
for inland zones but only a slight chance.

High pressure building in from the north/west midweek. This will
yield a quiet stretch of weather Tuesday night through Wednesday
night. Forecast temperatures are close to normal.

Southerly return flow develops late in the week in response to the
high moving offshore and low pressure tracking across the Great
Lakes. Went slightly above just about all guidance for max temps on
Thursday and Friday with the Mid-Atlantic region situated in the
warm sector of the low pressure system. Although highs in the 90s
are not out of the question, particularly on Friday, did not go
quite this warm with the forecast given the likelihood for cloud
cover to limit our heating potential. There is plenty of
disagreement among the models regarding the track of the low and
timing of the cold front for this late week system. Some of the
guidance hints at this front stalling near Delmarva for the start of
next weekend. For now, we will continue to mention a chance for
showers and storms Thursday through Saturday. This rather broad time
window will hopefully be refined over the upcoming days once models
converge toward a solution. Initially a pre-frontal trough and then
the cold front will be the main foci for convection. Storm coverage
and intensity could increase in the afternoon if one of these
features resides over our area during peak heating.

&&

.AVIATION /20Z SATURDAY THROUGH THURSDAY/...
The following discussion is for KPHL, KPNE, KTTN, KABE, KRDG, KILG,
KMIV, KACY and surrounding areas.

Conditions were in the process of improving to VFR at our TAF sites
at mid afternoon. However, scattered showers and isolated
thunderstorms were keeping conditions in the MVFR range at KMIV and
KACY. A line of showers and thunderstorms approaching from the west
should impact our other six TAF sites between about 2100Z and 0200Z.

Most of the precipitation should be off the coast by 0400Z. However,
lingering low level moisture will likely result in areas of low
clouds and visibility restrictions late tonight.

Conditions are forecast to improve to VFR for Sunday with a mostly
sunny sky anticipated.

A south to southwest wind around 5 to 10 knots should become west
after the showers and thunderstorms pass, then northwest with the
arrival of a cold front late tonight.

OUTLOOK...

Sunday night and Monday morning...Predominately VFR.

Monday afternoon and Monday night...VFR favored from I-95 terminals,
N/W. MVFR with lowering clouds and showers to our south may expand
toward MIV and ACY.

Tuesday...Generally VFR with a chances for showers and slight chance
for thunderstorms. This activity could lead to localized/brief
restrictions.

Tuesday night through Wednesday night...VFR.

Thursday...Showers and storms return to the forecast for the
afternoon and night with the slightly better chances appear to
reside in our western terminals. Sub-VFR possible.

&&

.MARINE...
A southerly flow is expected into this evening at 10 to 15 knots.
The wind should become westerly around 10 knots late tonight, then
northwest toward daybreak. The northwest wind should continue on
Sunday morning before backing toward the southwest and south in the
afternoon. Wave heights on our ocean waters are expected to be 2 to 4
feet. Waves on Delaware Bay should be 1 to 2 feet.

OUTLOOK...

Sunday night through Thursday...Winds and seas below SCA criteria.
However, can see winds getting close to 25 kt for a brief period
either Monday afternoon or evening if an area of low pressure that
tracks to our south of the waters winds up being stronger than
forecast. This is currently not a likely scenario.

RIP CURRENTS...

We will continue with a low risk for the development of dangerous
rip currents for the balance of today. It appears as though there
will be a low risk for Sunday, as well, with the wind blowing
offshore for the morning and perhaps the early afternoon.

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...None.
NJ...None.
DE...None.
MD...None.
MARINE...None.

&&

Synopsis...Klein
Near Term...Iovino
Short Term...Iovino
Long Term...Klein
Aviation...Iovino/Klein
Marine...Iovino/Klein
Hazardous weather outlook, Aug 12, 2:55 PM EDT, 2 hours 5 minutes before
Hazardous Weather Outlook
National Weather Service Mount Holly NJ
255 PM EDT Sat Aug 12 2017

NJZ007-009-PAZ054-055-060>062-070-071-101>106-131900-
Warren-Hunterdon-Carbon-Monroe-Berks-Lehigh-Northampton-Delaware-
Philadelphia-Western Chester-Eastern Chester-Western Montgomery-
Eastern Montgomery-Upper Bucks-Lower Bucks-
255 PM EDT Sat Aug 12 2017

...SEVERE THUNDERSTORM WATCH 447 IN EFFECT UNTIL 9 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for northern New Jersey,
northwest New Jersey, east central Pennsylvania, northeast
Pennsylvania and southeast Pennsylvania.

.DAY ONE...This Afternoon and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Severe Thunderstorm Watch.

In addition to the threat of damaging winds with theses storms late
this afternoon and evening, torrential downpours could lead to poor
drainage flooding or even isolated flash flooding.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

SKYWARN has been activated through this evening. Please send reports
to the National Weather Service.

DEZ001>003-MDZ008-012-015-019-020-NJZ001-008-010-012-013-015>023-027-
131900-
New Castle-Kent-Inland Sussex-Cecil-Kent MD-Queen Annes-Talbot-
Caroline-Sussex-Morris-Somerset-Middlesex-Western Monmouth-Mercer-
Salem-Gloucester-Camden-Northwestern Burlington-Ocean-Cumberland-
Atlantic-Cape May-Southeastern Burlington-
255 PM EDT Sat Aug 12 2017

This Hazardous Weather Outlook is for central Delaware, northern
Delaware, southern Delaware, northeast Maryland, central New
Jersey, northern New Jersey and southern New Jersey.

.DAY ONE...This Afternoon and Tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

DEZ004-NJZ014-024>026-131900-
Delaware Beaches-Eastern Monmouth-Atlantic Coastal Cape May-
Coastal Atlantic-Coastal Ocean-
255 PM EDT Sat Aug 12 2017

This Hazardous Weather Outlook is for southern Delaware, central
New Jersey and southern New Jersey.

.DAY ONE...This Afternoon and Tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

ANZ430-431-450>455-131900-
Delaware Bay waters north of East Point NJ to Slaughter Beach DE-
Delaware Bay waters south of East Point NJ to Slaughter Beach DE-
Coastal waters from Sandy Hook to Manasquan Inlet NJ out 20 nm-
Coastal waters from Manasquan Inlet to Little Egg Inlet NJ out 20 nm-
Coastal waters from Little Egg Inlet to Great Egg Inlet NJ out 20 nm-
Coastal waters from Great Egg Inlet to Cape May NJ out 20 nm-
Coastal waters from Cape May NJ to Cape Henlopen DE out 20 nm-
Coastal waters from Cape Henlopen to Fenwick Island DE out 20 nm-
255 PM EDT Sat Aug 12 2017

This Hazardous Weather Outlook is for Atlantic coastal waters and
Delaware Bay Waters.

.DAY ONE...This Afternoon and Tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Aug 12, 11:24 AM EDT, 5 hours 36 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
1124 AM EDT SAT AUG 12 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1159 PM     TSTM WND DMG     1 W TRAPPE              38.66N  76.08W
08/11/2017                   TALBOT             MD   911 CALL CENTER

            A TREE WAS TAKEN DOWN BY THUNDERSTORM WINDS ONTO WIRES.

1100 AM     FLOOD            6 E SELBYVILLE          38.46N  75.11W
08/12/2017                   SUSSEX             DE   TRAINED SPOTTER

            A POND AND STREAM OVERFLOWED WHICH FLOODED A LARGE
            PORTION OF A YARD.

&&

EVENT NUMBER PHI1701465 PHI1701466

GAINES
Local storm report, Aug 12, 2:26 PM EDT, 2 hours 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
226 PM EDT SAT AUG 12 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0215 PM     FLOOD            MILFORD                 38.91N  75.43W
08/12/2017                   SUSSEX             DE   TRAINED SPOTTER

            SEVERAL ROADS CLOSED SUCH AS CLARKE AVENUE... POLK
            AVENUE AND KINGS HIGHWAY DUE TO FLOODING.

&&

EVENT NUMBER PHI1701467

GAINES
Special weather statement, Aug 12, 5:00 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Mount Holly NJ
500 PM EDT SAT AUG 12 2017

PAZ060-122200-
Berks-
500 PM EDT SAT AUG 12 2017

...A STRONG THUNDERSTORM WILL AFFECT BERKS...

At 459 PM EDT, a strong thunderstorm was located over Avon, or near
Myerstown, moving east at 25 mph.

Winds up to 50 mph are possible with this storm.

Locations impacted include...
Reading, Wyomissing, Birdsboro, Kutztown, Hamburg, Fleetwood, Sinking
Spring, Laureldale, Womelsdorf, Wernersville, Newmanstown, Leesport,
Shoemakersville, Bernville, Lyons, Strausstown, Spring Ridge,
Fairview Hgts, Shillington and West Reading.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4052 7634 4052 7625 4053 7622 4057 7572
      4056 7571 4020 7577 4019 7579 4023 7602
      4036 7621 4037 7623 4049 7643
TIME...MOT...LOC 2059Z 278DEG 21KT 4037 7637

Meola

The office that day

Everything else NWS Philadelphia/Mount Holly issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 11, 11:05 PM EDTAreal Flood AdvisoryPHISussex, Warren5 hr
Aug 11, 10:49 PM EDTSpecial Weather StatementPHIBerks, Lehigh, Northampton41 min
Aug 12, 5:24 PM EDTSevere Thunderstorm WarningPHIBerks51 min
Aug 12, 5:39 PM EDTAreal Flood AdvisoryPHIBerks4 hr
Aug 12, 6:18 PM EDTSpecial Weather StatementPHIChester27 min
Aug 12, 7:10 PM EDTSpecial Weather StatementPHIChester50 min
Aug 11, 10:53 PM EDTSpecial Weather StatementPHITalbot37 min
Aug 11, 11:11 PM EDTSevere Thunderstorm WarningPHITalbot49 min
Aug 11, 11:16 PM EDTTornado WarningPHITalbot44 min
Aug 11, 11:31 PM EDTAreal Flood AdvisoryPHICaroline, Talbot4 hr
Aug 11, 11:53 PM EDTTornado WarningPHITalbot37 min
Aug 12, 12:41 AM EDTSpecial Weather StatementPHIWicomico34 min
Aug 12, 12:25 PM EDTAreal Flood AdvisoryPHICaroline4 hr
Aug 12, 1:26 AM EDTSpecial Weather StatementPHISussex34 min
Aug 12, 1:54 AM EDTSpecial Weather StatementPHISussex51 min
Aug 12, 2:03 AM EDTAreal Flood AdvisoryPHISussex4 hr
Aug 12, 5:25 AM EDTSpecial Weather StatementPHISussex50 min
Aug 12, 5:55 AM EDTAreal Flood AdvisoryPHISussex2 hr
Aug 12, 10:37 AM EDTAreal Flood AdvisoryPHISussex4 hr

Nearby

Special Weather Statements in Pennsylvania, 2017Every special weather statement in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.